Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 87, NWS Atlanta, GA

April 20, 2000Murray County, Whitfield County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 20, 2000, 11:39 PM EDT for Murray County, Whitfield County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2000, 11:39 PM EDT (03:39 UTC)
Expired
Apr 21, 2000, 12:15 AM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Whole counties

Counties Murray County, GA, Whitfield County, GA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 9:35 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2000-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2000-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS52 KFFC 210340
SVRATL
GAC213-313-210415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1139 PM EDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MURRAY COUNTY IN NORTHWEST GEORGIA
  NORTHERN WHITFIELD COUNTY IN NORTHWEST GEORGIA

* UNTIL 1215 AM EDT

* AT 1139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF COHUTTA...OR ABOUT 6 MILES
  SOUTHEAST OF EAST BRAINERD...MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE VARNELL

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 10:03 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 20, 10:03 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
915 PM EDT THU APR 20 2000

JUST CONCLUDED CONFERENCE CALL WITH SPC.  A WATCH WILL BE ISSUED FOR
NORTHWEST GA UNTIL 05Z.  ISOLATED SEVERE ACTIVITY HAS BEEN NOTED
THIS EVENING IN THE NW PART OF OUR CWA.  MAIN ELEMENTS HAVE BEEN
DIME TO NICKEL SIZE HAIL...GUSTY WINDS IN THE 20 TO 35 MPH
RANGE...AND LOTS OF LIGHTNING.  CELLS HAVE BEEN VERY WIDELY
SCATTERED AND FAST MOVERS.  VILS ARE NOT EVEN COMING CLOSE TO THE
VIL-OF-THE-DAY OF 38...WITH MOST VILS BELOW 20 AT THIS POINT.
FREEZING LEVEL/WET-BULB ZERO HEIGHT ARE LOW AND EVAPORATIVE COOLING
CONSIDERABLE WITH THE CURRENT ENVIRONMENT...HENCE THE STORMS HAVE
BEEN GOOD HAIL PRODUCERS...SO FAR ALL BELOW 1.00 INCH DIAMETER.

MESO-ETA CLEARLY DEPICTED AREA OF MOISTURE AND PVA SKIRTING THE NW
PART OF THE FFC CWA THIS EVENING.  SURFACE MOISTURE IS LACKING...SO
ACTIVITY HAS BEEN WIDELY SCATTERED AND HARD PRESSED TO REALLY GET
GOING.  MAIN SYSTEM NOW ROUNDING BASE OF TROUGH ACROSS TN.
IMPRESSIVE LINE OF SEVERE CONVECTION PROPAGATING EASTWARD ACROSS
MIDDLE TENNESSEE AND TRYING TO DEVELOP SOUTHWARD INTO NE
AL...APPROACHING NW GA.  MESO-ETA INDICATES THAT SUPPORT FOR
CONVECTION RAPIDLY DISSIPATING AS THE EVENING WEARS ON AND WOULD NOT
BE SURPRISED TO SEE WATCH CANCELED BEFORE 05Z.

WILL UPDATE ZONES TO REFLECT WATCH AND CHANCE OF SEVERE ACTIVITY IN
THE NW PART OF THE STATE.  STRONG CAP FURTHER SOUTH WILL LIMIT
SOUTHWARD DEVELOPMENT OF ACTIVITY.  DO NOT EXPECT ACTIVITY TO
DEVELOP MUCH SOUTH OF AHN...ATL AREA.  ALL ACTIVITY SHOULD BE OUT OF
THE AREA SHORTLY AFTER 06Z.

FORECAST MINIMUMS APPEAR A LITTLE HIGH.  AS PREVIOUS FORECASTER
MENTIONED...COLD ADVECTION WON'T BE THAT SIGNIFICANT UNTIL FRI
AFTERNOON.  MAY RAISE MINIMUMS A BIT...BUT BECAUSE OF ONGOING SEVERE
WEATHER POTENTIAL...WILL NOT MAKE MANY OTHER CHANGES TO ZONES AT
THIS TIME.  WINDS SHOULD BE SIGNIFICANT FRIDAY...AND THE MIDNIGHT
SHIFT SHOULD CONSIDER A WINDY ADVISORY IN THE NORTH.

EXTENDED SHOWS A SERIES OF CUTOFF LOWS CONTINUING TO MOVE OUT OF THE
SW U.S.  NONE SHOW MUCH PROMISE OF PRECIPITATION FOR GA BEFORE
TUE...'THEN THE POTENTIAL FOR RAIN ACROSS THE SOUTHEAST INCREASES.

.ATL...NONE.

RAB

In the hours before

Local storm report, Apr 20, 10:34 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY, GA
1034 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

637 PM    WARING                    GA   .75 INCH HAIL
04/20/00   WHITFIELD                      CONSIDERABLE AMOUNT OF
                                          DIME SIZE HAIL.

636 PM    DALTON                    GA   .88 INCH HAIL
04/20/00   WHITFIELD                      NICKLE SIZE HAIL. POSSIBLE
                                          CAR DAMAGE REPORTED.

630 PM    DALTON                    GA   WIND DAMAGE
04/20/00   WHITFIELD                      TREE BLOWN DOWN ON POWER
                                          LINE IN CITY.

745 PM    CARTERS LAKE              GA   .75 INCH HAIL
04/20/00   GILMER

855 PM    AUSTELL                   GA   .75 INCH HAIL
04/20/00   COBB

JB

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.